Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 99, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 4, 1999, 11:57 AM CDT for Choctaw County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 11:57 AM CDT (16:57 UTC)
- Expired
- May 4, 1999, 12:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 12:20 PM CDT | Hail 1 | Riderwood, AL | Nickel to quarter size hail was reported from Riderwood to near Cyril. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -567 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 041657 RRA SVRMOB ALC023-041745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1157 AM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 1245 PM CDT * AT 1156 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM 18 MILES WEST OF BUTLER OR 5 MILES WEST OF CYRIL... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - CYRIL BY 1205 PM CDT YANTLEY BY 1220 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:05 AM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, May 4, 3:05 AM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 305 AM CDT TUE MAY 4 1999 ALL MODELS IN FAIRLY GOOD AGREEMENT...INDICATING A GOOD CHANCE FOR PCPN OVER MOST OF THE REGION BEGINNING LATE THIS AFTERNOON AND CONTINUING POPS INTO WED NIGHT. AVN/ETA SOLUTIONS LOOK TO HAVE INITIALIZED...NGM DIFFERS WITH UPPER FEATURES OVER FA THIS PERIOD. SHORTWAVE OVER ERN TX THIS MORNING TO EJECT E ALONG GULF COAST AS UPPER LOW OVER PLAINS STATES LIFTS NE. FAIRLY STRONG 850MB JET PROGGED TO DEVELOP OVER REGION TONIGHT AND WED...ALLOWING ABUNDANT AND DEEP LAYER OF GULF MOISTURE TO FLOW INTO REGION. DEWPOINTS ALREADY IN THE UPPER 50S/LOW 60S ALONG COASTAL FA...AND EXPECT THESE VALUES TO ADVECT INLAND TODAY. AFOREMENTIONED SHORTWAVE WILL PROVIDE ENUF UVVS THIS AFTERNOON AND EVENING TO SUPPORT WIDELY SCATTERED TO SCATTERED SHRA/TSRA ACTIVITY OVER REGION. MID AND LOW LEVEL LIFT INCREASING LATE TONIGHT AND WED IN ADVANCE OF SFC FEATURE WHICH WILL BE JUST W OF MS RIVER BY PERIODS END. AS A RESULT...SHRA/TSTMS SHOULD BECOME MORE NUMEROUS OVER FA TUE NIGHT AND WED. WITH STRONGEST DYNAMICS N OF FA...WILL NOT GO QUITE AS HIGH AS AVN POPS...BUT CHANCE/GOOD CHANCE POPS LOOK TO BE IN ORDER FOR TONIGHT AND WED. WILL HAVE TO MONITOR FOR POSSIBLE SEVERE THREAT OVER WESTERN CWA TONIGHT AND WED. COASTAL WATERS...SE-S WINDS AS WELL AS SEAS TO GRADUALLY BUILD THIS PERIOD PRES GRADIENT TIGHTENS IN ADVANCE OF APPROACHING SYSTEM. WIDELY SCATTERED SHRA/TSTMS THIS AFTERNOON MORE LIKELY TONIGHT AND WED. MOB 83/69/82/67 3453 PNS 79/70/79/70 2453 DTS 79/70/79/71 2353 GZH 84/64/83/65 2454 12
In the hours before
Special weather statement, May 4, 6:20 AM CDT, 5 hours 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 620 AM CDT TUE MAY 4 1999 AN INCREASINGLY STRONG SOUTHEASTERLY LOW AND MID LEVEL WINDFLOW WILL BRING ABUNDANTLY MOIST AND UNSTABLE AIR INTO THE REGION THROUGH TONIGHT. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE CENTRAL GULF COASTAL REGION THIS AFTERNOON AND THIS EVENING...AND COMBINED WITH THE INCREASING MOISTURE AND INSTABILITY...WILL ALLOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON. THESE SHOWERS AND STORMS ARE NOT EXPECTED TO BE SEVERE. TONIGHT...AS A DEVELOPING STORM SYSTEM OVER THE PLAINS STATES BEGINS TO MOVE TOWARD THE AREA...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OVER THE REGION THROUGH TONIGHT...BUT SOME SEVERE WEATHER COULD BE APPROACHING THE REGION FROM THE WEST BY AROUND DAYBREAK WEDNESDAY. OTHERWISE...BREEZY CONDITIONS OUTSIDE OF THUNDERSTORM ACTIVITY TODAY WITH SOUTHEASTERLY WINDS OF 15 TO 25 MPH AND GUSTY. CAUTION IS ADVISED ON AREA LAKES..ESPECIALLY OVER MISSISSIPPI. ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB. WWW.NWSMOBILE.NOAA.GOV
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:48 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 57 min |
| May 4, 1:30 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 75 min |
| May 4, 3:14 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 76 min |
| May 4, 4:04 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 71 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.